Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Hastings, NE

August 1, 2016Furnas County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 1, 2016, 7:15 PM CDT for Furnas County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 7:15 PM CDT (00:15 UTC)
Expired
Aug 1, 2016, 10:15 PM CDT
In force
3 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:55 PM CDTHEAVY RAIN 1.61 E Cambridge, NESTORM TOTAL RAINFALL 1E OF CAMBRIDGE.
Aug 1, 9:04 PM CDTHEAVY RAIN 1.47 S Cambridge, NEPUBLIC MEASURED RAIN 7 MILES SOUTH AND A LITTLE EAST. 1.40 INCHES OF PRECIP SINCE STORMS STARTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3653 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.5
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted.

746 
WGUS53 KGID 020015
FFWGID
NEC065-020315-
/O.NEW.KGID.FF.W.0019.160802T0015Z-160802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 1015 PM CDT

* AT 715 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO AND A HALF INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING MAY BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAMBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 4032 10020 4033 10005 4008 10018 4008 10019

$$

BILLINGS WRIGHT
1 follow-up statement
827 
WGUS73 KGID 020309
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1009 PM CDT MON AUG 1 2016

NEC065-020315-
/O.EXP.KGID.FF.W.0019.000000T0000Z-160802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FURNAS NE-
1009 PM CDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN FURNAS COUNTY WILL EXPIRE
AT 1015 PM CDT...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT, BUT FLOODING ALONG COUNTY ROADS IS STILL EXPECTED. A
AREAL FLOOD WARNING REMAINS IN EFFECT FOR WESTERN FURNAS COUNTY
THROUGH TUESDAY MORNING.  PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 4032 10020 4033 10005 4008 10018 4008 10019

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:20 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 1, 6:20 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
620 PM CDT MON AUG 1 2016

.SHORT TERM...(This evening through Wednesday Night)
Issued at 342 PM CDT Mon Aug 1 2016

Generally zonal flow remains in place across the region, set up
between high pressure spread across the southern CONUS and various
disturbances located across the north. Been a dry afternoon
across the CWA, though radar showing some scattered thunderstorm
activity not too far off to the northwest. At the surface, the
pattern has been messy at times. Started out the day with variable
winds and plenty of cloud cover across the north. An outflow
boundary pushed south through the northern half of the CWA this
morning, bringing at least a temporary shift in winds out of the
north. More southeasterly winds have since returned to the
majority of the CWA, but a boundary remains in place across far
SWrn portions, with more southerly winds to its south. Speeds have
been stronger than expected, most locations are currently
sustained 15-20 MPH, with gusts near 25 MPH. A trough axis remains
draped south through the High Plains. As far as temperatures to,
looks like we are going to fall short of forecast highs for many
locations (esp across SC NE), thanks in part to more cloud cover
for some, higher dewpoints for others. 3 pm obs range from the
lower/mid 80s in the north to upper 90s in far southern areas.

Late today into tonight, thunderstorm chances remain in the
forecast, and overall didn't make notable changes to the forecast.
A subtle shortwave disturbance is shown by models to continue
pushing east with time, with additional thunderstorms expected to
develop in proximity of the sfc trough to the west, though overall
coverage if things go is uncertain, with the SPC Meso page showing
700 MB temps pushing 14C. Should be aided later this evening by a
30ish kt LLJ nosing into the region. The better chances remain
across the western half of the CWA, with more uncertainty further
east. Potential for strong/marginally severe storms remains,
plenty of instability around, but deeper layer shear isn't the
greatest.

As we get into Tuesday, the main surface boundary that pushes
southeast tonight is roughly halfway through the CWA by mid
morning, continuing to sink south to near the NE/KS state line
around midday. Losing its push, the front is shown by most models
to stall out over far northern KS, remaining in that general area
well through Tuesday night. Upper level forcing is never the
greatest Tue/Tues night, but the front remains around our southern
counties, and as evening passes the LLJ picks back up - just can't
confidently dry any time period completely out. Did trim back the
northern extent of PoPs, confining them to south of Interstate 80.
With that front around, confidence in highs for tomorrow is not
high. Did trend back a bit in the north-northwest, where
northeasterly winds are expected all day. Further south winds may
end up being more light/variable. Current forecast highs range
from the upper 80s in the northwest to mid 90s further south.

Did keep Wednesday and Wednesday night dry, though there is some
suggestion that a bit of lingering activity could be around to
start the day. Forecast for Wed has been dry for a while, would
like to see more support from models before having to insert a
PoP. Aloft, focus is turning to the next notable upper level
disturbance, which during this period is sliding east across the
northern Rockies. Ahead of that disturbance, low pressure is
starting to become better organized to our west-northwest, with
winds turning more to the south with time as a warm front pushes
back north. Looks to be another warm day, with forecast highs in
the mid 90s.

.LONG TERM...(Thursday through Monday)
Issued at 342 PM CDT Mon Aug 1 2016

Better chances for precipitation look to start working their way
in on Thursday, continuing right on through the upcoming
weekend.

Looking at the upper levels Thurs/Fri, that above mentioned upper
level system pushing east through the northern Rockies on
Wednesday will continue to do so. During the day Thursday the
center of the low is crossing just north of the Dakotas, before
working its way through Ontario toward the Hudson Bay area through
Friday. Generally zonal flow sets up in its wake, with periodic
shortwave disturbances potentially sliding right through the area.
At the surface, the Thurs/Fri system pushes another surface
frontal boundary south into the the region, once again stalling
out across the Central Plains as it loses its upper level push.
Models suggest that this frontal boundary will be lingering around
the area through the weekend and into Monday.

Between the surface boundary lingering around the area, periodic
disturbances moving through, as well as some lift via a passing
upper level jet streak, it's difficult to completely rule
precipitation chances out of any period. Also difficult to have an
abundance of confidence in timing/location, as how any
particular day plays out will be affected by what/if anything
occurs the day prior. Plenty of things to iron out in the coming
days, but the increased chances are encouraging.

Temperatures through this period will be driven by where that
surface boundary ends up and accompanying clouds/precip, but
potential for some highs in the 70s is there for a few days, esp
across portions of the area north of the front.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening)
Issued at 620 PM CDT Mon Aug 1 2016

The main aviation forecast concern tonight is the chances for
thunderstorms during the evening and overnight hours. A secondary
point to watch is a front and associated wind shift moving through
during the day Tuesday.

Scattered thunderstorms have already developed west of the
terminals and both KEAR and KGRI could be impacted. Currently have
VCTS with confidence low for timing if/when they will be hit. Will
watch trends and amend if/when needed.

A front will move through early Tuesday causing the winds to
become northerly.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Billings Wright
Hazardous weather outlook, Aug 1, 4:04 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT MON AUG 1 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
404 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL REMAIN
POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS
AFTERNOON...MAINLY SOUTH OF INTERSTATE 80.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK
AREA THROUGH TONIGHT. THERE IS A MARGINAL RISK OF SEVERE
STORMS...MAINLY ALONG AND NORTHWEST OF A LINE FROM ALMA TO MINDEN
TO GRAND ISLAND TO FULLERTON. THE PRIMARY HAZARDS WOULD BE HAIL
UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR A STRAY THUNDERSTORM OR TWO TUESDAY
INTO TUESDAY NIGHT. WHILE A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...SEVERE WEATHER IS CURRENTLY NOT EXPECTED.

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH
SUNDAY. THE GREATEST CHANCES FOR THUNDERSTORMS CONTINUE TO BE
THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE
ANY SPECIFICS REGARDING THUNDERSTORM INTENSITY...BUT THERE WILL BE
POTENTIAL FOR SOME STORMS TO BE SEVERE ALONG WITH THE POSSIBILITY
OF LOCALIZED FLOODING.

DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY...HEAT INDEX
VALUES NEAR 100 DEGREES WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY
281.

.SPOTTER INFORMATION STATEMENT...

THERE IS AN OUTSIDE CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
THROUGH TONIGHT IN PARTS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 1, 5:39 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON AUG 1 2016

NEZ082-012330-
FURNAS NE-
539 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
630 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CAMBRIDGE...OR 48 MILES WEST OF HOLDREGE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE.

LAT...LON 4033 10020 4035 10012 4035 9991 4019 9980
      4008 10019 4016 10020
TIME...MOT...LOC 2239Z 241DEG 16KT 4018 10023

BILLINGS WRIGHT
Local storm report, Aug 1, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
608 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CAMBRIDGE               40.28N 100.17W
08/01/2016  M0.75 INCH       FURNAS             NE   TRAINED SPOTTER

&&

PBEDA
Local storm report, Aug 1, 6:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 W CAMBRIDGE           40.28N 100.19W
08/01/2016  M1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            EST WINDS GUSTS TO 55 TO 60MPH. QUARTER SIZED HAIL WITH
            HEAVY RAIN. WATER OVER SOME COUNTY ROADS WEST OF TOWN.

&&

PBEDA
Local storm report, Aug 1, 6:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             CAMBRIDGE               40.28N 100.17W
08/01/2016  M1.25 INCH       FURNAS             NE   TRAINED SPOTTER

            MOSTLY QUARTER SIZED HAIL WITH A FEW HALF DOLLARS MIXED
            IN. HEAVY RAIN WITH WINDS GUSTING 35 TO 45MPH. PONDING ON
            ROADS FROM HEAVY RAIN.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:17 PM CDTSpecial Weather StatementGIDGosper43 min
Aug 1, 7:43 PM CDTSevere Thunderstorm WarningGIDFurnas32 min
Aug 1, 8:13 PM CDTSevere Thunderstorm WarningGIDFurnas32 min
Aug 1, 8:45 PM CDTSevere Thunderstorm WarningGIDFurnas45 min
Aug 1, 9:29 PM CDTAreal Flood WarningGIDFurnas12 hr
Aug 1, 9:30 PM CDTSpecial Weather StatementGIDFurnas45 min
Aug 1, 10:13 PM CDTSpecial Weather StatementGIDGreeley47 min
Aug 1, 10:14 PM CDTSpecial Weather StatementGIDGreeley46 min
Aug 1, 10:52 PM CDTSevere Thunderstorm WarningGIDNance53 min
Aug 1, 10:58 PM CDTSpecial Weather StatementGIDGreeley47 min
Aug 1, 11:33 PM CDTSevere Thunderstorm WarningGIDGreeley27 min
Aug 1, 11:59 PM CDTSpecial Weather StatementGIDGreeley31 min
Aug 2, 12:12 AM CDTSpecial Weather StatementGIDNance33 min
Aug 2, 12:15 AM CDTAreal Flood AdvisoryGIDGreeley, Nance6 hr
Aug 2, 1:11 AM CDTFlash Flood WarningGIDGreeley, Howard, Nance3 hr
Aug 2, 1:11 AM CDTSpecial Weather StatementGIDNance49 min

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.